Arkansas, 2023

Damaging Wind in Arkansas, July 6, 2023

July 6, 2023 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective vortex moved through weak west-northwest flow aloft over the Lower Mississippi Valley and triggered a round of showers and thunderstorms across northeast Arkansas and the Missouri Bootheel during the evening hours of July 6, 2023. There were a few damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective vortex moved through weak west-northwest flow aloft over the Lower Mississippi Valley and triggered a round of showers and thunderstorms across northeast Arkansas and the Missouri Bootheel during the evening hours of July 6, 2023. There were a few damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 6, 5:44 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 6, 5:44 PM CST, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
644 PM CDT Thu Jul 6 2023

...New AVIATION...

.SYNOPSIS...
Issued at 159 PM CDT Thu Jul 6 2023

Showers and thunderstorms will be possible each day this weekend
into next week. A cold front will linger across the Mid-South for
the next several days with a chance of up to 3 inches of rain by
early next week. Temperatures will begin to increase by midweek as
the aforementioned front finally exits the region.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 159 PM CDT Thu Jul 6 2023

Current radar trends show showers building near the Tennessee
River. Storms remain subsevere with small hail and gusty winds
possible. An MCS will begin to approach this evening, but will
dissipate as it pushes through. Lows tonight will generally be in
the mid 70s.

A frontal boundary will push into the Mid-South from the north
later tonight, then generally stall for the next few days. This
will bring showers and thunderstorms to the area this weekend.
Expect more widespread rain chances starting late Saturday
afternoon with PWATs nearing 2 inches. Instability will increase
this weekend with MUCAPE values around 4000 j/kg by Saturday
afternoon. Shear will remain minimal so the risk of tornado
development is low. Temperatures this weekend will be in the mid
80s with lows in the mid to low 70s.

The stalled front will park over the Mid-South through next week
continuing to bring rain chances to the area each day. Again,
most days the hazards will be gusty winds and hail. Rainfall
totals are expected to reach 3 inches by the end of next week.
Highs will be in the mid to upper 80s Monday, and in the low 90s
through the rest of the period, when the front lifts back to the
north as a warm front by midweek. Low temperatures will be in the
70s through the period.

&&

.AVIATION...
(00Z TAFS)
Issued at 644 PM CDT Thu Jul 6 2023

TSRA coverage and timing remain the primary aviation weather
concern. Lower atmosphere around MEM was capped to surface-based
TSRA this afternoon and should remain so through the evening.
However, a subtle shortwave disturbance that was aiding TSRA over
AR this afternoon will lift east overnight, with SHRA and isolated
TSRA rooted in a slightly unstable elevated layer. CAM consensus
tracks the greatest TS potential down the delta, southwest of MEM,
prior to the overnight outbound push. Midlevel thickness gradient
suggests SHRA/TSRA moving SSE into north MS by sunrise.

Another round of scattered TSRA expected late Friday afternoon and
evening. In the northwest flow pattern, multiple TSRA episodes
appear possible late Friday night, beyond the TAF period.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SWB
AVIATION...PWB

In the hours before

Special weather statement, Jul 6, 6:07 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
707 PM CDT Thu Jul 6 2023

ARZ058-MSZ010-070030-
Phillips AR-Coahoma MS-
707 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southwestern
Phillips and west central Coahoma Counties through 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crumrod, or 7 miles southeast of White River National Wildlife
Refuge. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White River National Wildlife Refuge, Crumrod, Mellwood, Mosby Spur,
Ferguson, Catron, Ratio, Lundell and Hillhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3413 9111 3413 9110 3414 9109 3414 9108
      3415 9109 3416 9108 3419 9109 3420 9109
      3420 9108 3422 9106 3425 9108 3425 9107
      3426 9107 3433 9094 3412 9077 3412 9112
TIME...MOT...LOC 0006Z 244DEG 2KT 3414 9095

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Jul 6, 7:17 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
817 PM CDT Thu Jul 6 2023

ARZ009-070145-
Clay AR-
817 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northwestern Clay
County through 845 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Datto, or 8 miles west of Corning. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

LAT...LON 3650 9059 3630 9056 3631 9075 3641 9075
      3641 9077 3642 9077 3642 9076 3643 9078
      3643 9077 3644 9078 3649 9077 3649 9078
      3650 9078
TIME...MOT...LOC 0117Z 262DEG 4KT 3642 9075

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Jul 6, 8:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
951 PM CDT Thu Jul 6 2023

ARZ028-MOZ113-070315-
Mississippi AR-Dunklin MO-
951 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northwestern
Mississippi and southeastern Dunklin Counties through 1015 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near
Senath, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blytheville, Gosnell, Manila, Senath, Hornersville, Calumet, Poplar
Corner, Stark City, Buckeye, Woodland Corner, Rives, Hornersville
Junction, Cotton Plant, Bucoda, Vincit, Gilbert, Hollywood, Caruth,
Sunrise and Europa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3618 9003 3605 8996 3600 8996 3600 8993
      3594 8990 3588 9019 3613 9024
TIME...MOT...LOC 0251Z 336DEG 10KT 3610 9010

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Jul 6, 8:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
957 PM CDT Thu Jul 6 2023

ARZ027-035-070330-
Poinsett AR-Cross AR-
957 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southwestern
Poinsett and northwestern Cross Counties through 1030 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
McFadden, or 17 miles southeast of Newport, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hickory Ridge, Fair Oaks, Fisher, Brushy Lake, Hydrick, Pittinger,
Tilton and Fair Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3561 9104 3534 9080 3523 9104
TIME...MOT...LOC 0257Z 330DEG 13KT 3542 9104

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Jul 6, 8:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
959 PM CDT Thu Jul 6 2023

ARZ027-035-070330-
Poinsett AR-Cross AR-
959 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southwestern
Poinsett and northwestern Cross Counties through 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hickory Ridge, or 18 miles southeast of Newport, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hickory Ridge, Fair Oaks, Fisher, Brushy Lake, Hydrick, Pittinger,
Tilton and Fair Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3561 9104 3534 9080 3523 9104
TIME...MOT...LOC 0259Z 330DEG 13KT 3542 9104

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 6, 9:00 PM CST to 9:05 PM CST
Where
Greene County, 0.56 mi W of Paragould
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.050, -90.490

A large tree was knocked down near Paragould.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120901.